Illinois, 2006

Flash Flooding and Hail in Illinois, September 4, 2006

September 4, 2006 · NWS LOT · 14 events in 4 counties and zones

9 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 4, 11:30 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 4, 11:30 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1230 PM CDT MON SEP 4 2006

.DISCUSSION...
340 AM CDT

AXIS OF HIGH DEWPOINTS LIES FROM CARROLLTON ILLINOIS TO WAUKEGAN
ILLINOIS AT 08 UTC. THE FRONT WAS FROM MADISON WISCONSIN TO
GALESBURG ILLINOIS. THIS WEAK FRONT IS PRODUCING A BAND OF
PRECIPITATION THAT WILL MOVE THROUGH THE FORECAST AREA OF NORTH
CENTRAL...NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS MORNING.
THERE WAS SOME LIGHTNING REPORTED SO WILL ADD A CHANCE OF
THUNDERSTORMS IN TODAYS FORECAST WITH RAIN SHOWERS LIKELY. THIS 500
MB LOW OVER IOWA IS VERY SLOW MOVING AS SEEN USING PROFILER DATA
AND SATELLITE LOOPS. THE NAME MODEL SHOWS THE LOW BECOMING AN
OPEN WAVE OVER INDIANA AND KENTUCKY BY 12 UTC WEDNESDAY. WILL KEEP
A CHANCE OF SHOWERS THROUGH TUESDAY NIGHT.

WE LOWERED THE TEMPERATURE A LITTLE IN THE REST OF THE WEEK
FORECAST. THIS IS DUE TO CLOUDS AND PRECIPITATION IN THE AREA.
THE GFS GUIDANCE WAS USED. DUE THE INSTABILITY OVER LAKE MICHIGAN
WITH ITS WARM WATERS WE ISSUED A CHANCE OF WATERSPOUTS OVER THE
SOUTHERN HALF OF LAKE MICHIGAN.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
1230 PM CDT

THE UPPER LOW OVER ERN IOWA WILL MOVE VERY SLOWLY EWD OVER THE NEXT
SEVERAL HOURS.  SKIES HAVE GONE BKN OVER NCNTRL IL...ALLOWING SOME
SFC INSOLATION AND INCREASING LOW-LVL INSTABILITY. SCT SHRA AND ISOL
TS HAVE ALREADY DVLPD JUST WEST OF RFD AND SHOULD CONTINUE TO DVLP
EWD DURG THE AFTN HOURS.  FOR THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING HOURS...TS AS WELL AS CIGS WILL BE PROBLEMATIC.  GIVEN
THE SLOW EWD PROGRESSION OF THE UPR LOW...FEEL THAT TS ARE LIKELY TO
AFFECT THE TAF SITES...BUT INDIVIDUAL CELLS SHUD BE SCT AND WL BE
MOVING NWD AT ARND 20KT.  SO...WILL GO WITH A TEMPO GROUP FOR TS TO
TAKE INTO CONSIDERATION THE SPEED AND SCT NATURE OF THE CELLS.
AFTER SUNSET...TS LIKELYHOOD SHOULD DECREASE AS THE MAIN SOURCE OF
INSTABILITY IS THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW.
WITH SFC COOLING AFTER SUNSET...THE DEEP LAYER INSTABILITY SHOULD
DECREASE.  TWD MORNING...VSBY WILL BECOME THE AREA OF CONCERN.  WITH
THE RAIN THAT OCCURRED LAST NIGHT AND ANY ADDITIONAL RAINFALL LATER
TODAY...THE LOW LEVELS WILL REMAIN QUITE MOIST.  WINDS ARE EXPECTED
TO REMAIN VERY LIGHT DUE TO THE VERY WEAK PRESSURE GRADEINT AT THE
SFC.  SO AT THE VERY LEAST...MVFR VIS IS EXPECTED WITH FURTHER
REDUCTIONS TO IFR POSSIBLE.  BY LATE MORNING...FCST RH TIMESECTIONS
ARE INDICATING THAT SKIES SHOULD GO SCT.  THE REGION WILL SHIFT TO A
MORE COLD ADVECTIVE PATTERN UNDER NLY WINDS AROUND THE BACK SIDE OF
THE UPPER FLOW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Sep 4, 3:30 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT MON SEP 4 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-050930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-050930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL. THERE COULD BE ISOLATED
WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Winnebago

When
September 4, 1:03 PM CST to 1:05 PM CST
Where
Winnebago County, Rockford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -89.083

Penny size hail was reported on the south side of Rockford.

Hail, Lee

When
September 4, 1:50 PM CST to 1:53 PM CST
Where
Lee County, 1 mi N of Franklin Grove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -89.300

Hail, Lee

When
September 4, 2:20 PM CST to 2:55 PM CST
Where
Lee County, West Brooklyn
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.700, -89.150

A large swath of hail fell over southeast Lee County. The hail began near Old Chicago Road and Brooklyn Road near West Brooklyn and ended near Paw Paw around 4pm CDT. Hail was up to one inch in diameter and piled up to five inches deep in some spots. Corn and bean crops were severely damaged.

Hail, Winnebago

When
September 4, 2:25 PM CST to 2:35 PM CST
Where
Winnebago County, Rockford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -89.083

Penny to nickel size hail reported on the northeast side of Rockford.

Hail, Winnebago

When
September 4, 2:42 PM CST to 2:47 PM CST
Where
Winnebago County, Rockford
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.267, -89.083

Golfball size hail was reported on the south side of Rockford near Jefferson High School.

Flash Flood, Lee

When
September 4, 2:43 PM CST to 5:00 PM CST
Where
Lee County, Compton
Reported by
GENERAL PUBLIC
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Street flooding was reported in Compton and a creek overflowed its banks, 2.03 inches of rain was measured in Paw Paw.

Lightning, Winnebago

When
September 4, 3:00 PM CST
Where
Winnebago County, Winnebago
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

The roof of a house was struck by lightning. The lightning blew out a television and started a fire which caused significant damage to the house.

Thunderstorm Wind, Lee

When
September 4, 3:05 PM CST
Where
Lee County, 1 mi SW of Paw Paw
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
41.667, -89.000

Corn was flattened by wind east of Interstate 39, just southwest of Paw Paw.

Hail, La Salle

When
September 4, 3:11 PM CST to 3:14 PM CST
Where
La Salle County, 5 mi E of Mendota
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.550, -89.017

Hail, Lee

When
September 4, 3:20 PM CST to 3:22 PM CST
Where
Lee County, 4 mi SSE of Paw Paw
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.633, -88.950

Flash Flood, Winnebago

When
September 4, 3:40 PM CST to 11:00 PM CST
Where
Winnebago County, Rockford
Property damage
$20 million
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Thunderstorms developed over southeast Winnebago County and eastern parts of the City of Rockford during the afternoon and evening of September 4th. The thunderstorms continued to redevelop over the same areas, as they pushed north and weakened. Some areas across parts of eastern Rockford received heavy rain for two to three hours. As a result, massive and severe flooding occured. Most of the flooding occurred in and around the Keith Creek Watershed. Some of the damage included a large section of a concrete drainage ditch that was washed out on Harrison Avenue near 20th Street. Hundreds of basements were flooded. Fifteen of these basements suffered structural damage and were deemed uninhabitable. Numerous streets and parking lots were flooded, some as much as 4 to 6 feet with cars floating or submerged in the flood waters. Flood waters as deep as nine feet were reported on Alpine Park in downtown Rockford. Dozens of people were rescued from the flood waters and hundreds were evacuated from their homes as flood waters rose. Flood waters rose so fast in some areas that motorists were trapped in their cars until help arrived. At least 70 businesses sustained some level of flood damage. The highest rainfall total reported was 7.50 inches near Cherry Valley, 4.30 inches was reported on the east side of Rockford, while only 0.72 inches was recorded at Rockford Airport on the southwest side of the City. No fatalities or injuries were reported.

Hail, La Salle

When
September 4, 3:58 PM CST to 4:01 PM CST
Where
La Salle County, Prairie Center
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
41.467, -88.933

Funnel Cloud, La Salle

When
September 4, 4:30 PM CST
Where
La Salle County, Kangley
Reported by
LAW ENFORCEMENT
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Two funnel clouds were spotted by police just west of Kangley.

Hail, Will

When
September 4, 6:26 PM CST to 6:28 PM CST
Where
Will County, Joliet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.533, -88.100

Nickel size hail was reported at the Joliet Race Track on the south side of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535037, 5535076, 5535077, 5535078, 5535079, 5535086, 5535085, 5535080, 5535081, 5535082, 5535084, 5535083, 5535133, 5535132.